After 17 Years on HIV Meds, It's Still Hard to Gain Weight
Part of the Series Other Sides of HIV: People Taking HIV Meds Share Stories About Side Effects
December 10, 2013
I started meds back in 1996. They really did a number on my body. I was never sick from HIV; I volunteered for an HIV protocol. It was a triple combo; 3TC was one the other ones did not make it past the study. One was eight pills, three times a day; just the smell of that made me lose my cookies. I was working at the time and my coworker came in every day with a box of doughnuts and a bucket for me.
When I started meds my weight was 198 pounds; when I stopped working I was at 130. That was after almost a year of meds.
Some 17 years later I am at 150 pounds; it's hard to gain weight. Still looks like I have wasting syndrome. I get strange looks, people keep their distance, but I am still here and that is what counts.
Tested positive in 1985; to all those health care workers who said I could have only three years left: Well, HELLO!
Want to share your "Other Sides of HIV" story about dealing with side effects, good or bad? Write out your story (1,000 words or fewer, please!), or film a YouTube video, and email it to firstname.lastname@example.org. In the coming months, we'll be posting readers' "Other Sides" stories here in our Resource Center on Keeping Up With Your HIV Meds.
This article was provided by TheBody. It is a part of the publication Other Sides of HIV.
Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)
The content on this page is free of advertiser influence and was produced by our editorial team. See our advertising policy.